Describe the physiological basis of the effects seen in the serotonin  syndrome (80% marks). List the classes of drugs that may cause the serotonin syndrome (20% marks).

[Click here to toggle visibility of the answers]

College Answer

For a good answer candidates were expected to mention the role of serotonin (5 
hydroxytryptamine) is an important neurotransmitter, a local hormone in the GIT and 
involved in platelet reactions. It is formed from tryptophan and metabolised by MAO 
(thus the potential effect of a combination SSRI with MAO inhibitor, or concurrent 
use of several serotonin affecting drugs). Typically the serotonin syndrome is a 
predictable effect of increased CNS levels of serotonin with a consequence of hyper 
reflexia, tremor, clonus, skeletal muscle contraction and hyperthermia (but in 
serotonin syndrome these effects are probably CNS mediated), hypertension, and 
diarrhoea.
The expected list of drugs included the SSRI’s themselves, combination of SSRI’s 
and MAOI’s, antidepressants (2nd generation [e.g Venlafaxine]) ,Tramadol (blocks 
serotonin re-uptake), pethidine, fentanyl, ondansetron, sumatriptan (5-HT1 agonist).
Syllabus: M3
References: Basic and Clinical Pharmacology, Katsung pg 264 – 269